Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 88, NWS Chicago, IL

August 23, 2021Lee County, Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 23, 2021, 3:06 PM CDT for Lee County, Ogle County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 3:06 PM CDT (20:06 UTC)
Expired
Aug 23, 2021, 3:30 PM CDT
In force
24 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lee County, IL, Ogle County, IL

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:06 PM CDTTSTM WND GST 423 Nnw Dixon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KLOT 232006
SVRLOT
ILC103-141-232030-
/O.NEW.KLOT.SV.W.0088.210823T2006Z-210823T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
306 PM CDT Mon Aug 23 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lee County in north central Illinois...
  Southwestern Ogle County in north central Illinois...

* Until 330 PM CDT.

* At 306 PM CDT, a severe thunderstorm was located over Dixon, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dixon, Grand Detour, Woodland Shores and Woosung. 

Including the following interstate...
 I-88 between mile markers 50 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4190 8963 4196 8957 4191 8938 4176 8951
      4185 8963
TIME...MOT...LOC 2006Z 299DEG 15KT 4187 8953 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RATZER
1 follow-up statement
482 
WWUS53 KLOT 232025
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
325 PM CDT Mon Aug 23 2021

ILC103-141-232035-
/O.EXP.KLOT.SV.W.0088.000000T0000Z-210823T2030Z/
Lee IL-Ogle IL-
325 PM CDT Mon Aug 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE AND
SOUTHWESTERN OGLE COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4190 8963 4196 8957 4191 8938 4176 8951
      4185 8963
TIME...MOT...LOC 2025Z 299DEG 15KT 4183 8944 

$$

RATZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:02 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 23, 3:02 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
302 PM CDT Mon Aug 23 2021

.SHORT TERM...

Coming shortly.

&&

.LONG TERM...
301 PM CDT

Wednesday through Monday...

A persistent pattern of heat and humidity may finally break early
next week, but until then the mid to upper 90s heat indices will
linger into the weekend, with actual highs in the upper 80s to lower
90s.  Relatively weak southerly flow for most of the period may
allow for lakeside cooling on some afternoons. The best bet for
significant onshore cooling winds comes on Thursday following the
passage of a weak frontal zone late Wednesday.

In this type of pattern with an upper ridge to our south and quasi-
zonal flow across the northern CONUS, heat headlines and afternoon
convection are usually the two competing questions.  This certainly
will be true on Wednesday ahead of the approaching frontal zone. The
latest guidance suggests we might be very close to but just below
thresholds for a heat advisory, and additional uncertainty is
provided by the influence of possible convection along the surface
boundary.

Precip chances will remain elevated, though for now still in the
chance category, as the front pushes into the area late Wednesday,
stalls Wednesday night, then begins to lift back north on Thursday
as a warm front extending eastward from a surface low moving from
the Southern Plains toward Lake Superior.  North of this front on
Thursday is also where the cooler easterly flow off the lake would
develop.

By late in the week and into the weekend, heat and humidity persist
but precip chances presently look lower with the lack of additional
shortwaves or low-level boundaries to provide a focus for lift.
Models then suggest a more significant cold front will move through
late Sunday and usher in cooler conditions to start next week, but
there is considerable uncertainty that far out in such a weakly
forced pattern.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns: Primary concern will be possible early
morning showers and thunderstorms Tuesday morning, with a second
round possible late Tuesday afternoon.

An area of thunderstorms west of I-39 this morning kicked off a line
of showers that is now dying out south and east of I-80, but a few
showers may linger into the late afternoon, especially in my
southern counties. IFR to LIFR CIGs/VIS from this morning have
lifted or dissipated to VFR conditions, which will remain VFR
throughout the rest of Monday into Monday evening. Overall wind flow
is from the south to southwest, with a few locations gusting to
around 16 kt. Overall flow will remain from the south through
Tuesday afternoon.

A short-wave and associated convection is expected Tuesday morning,
bringing showers and thunderstorms, and some MVFR visibilities and
ceilings. Model guidance is a bit scattered in location and timing,
but enough of a hint exists, and has existed for the past couple of
days that we believe convection will occur, most likely between 10
and 15Z on Tuesday. Presently conditions do not appear to be severe,
but some gusty winds and heavy rainfall is possible with these
storms. After this area of convection moves out late morning
Tuesday, there is a possibility for a second wave of convection
occurring around 00Z Tuesday evening, but only a few models have
indicated this possibility, so did not reflect this second wave of
convection in my TAFs. If it occurs it could be as early as 23Z, and
last into Tuesday evening.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 23, 11:53 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1153 AM CDT Mon Aug 23 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1153 AM CDT Mon Aug 23 2021 /1253 PM EDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

A few isolated thunderstorms are possible this afternoon near and
west of I-39. Additional thunderstorms may develop over the area
overnight, posing a threat for gusty winds. Heavy downpours may
cause ponding on some roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited to Excessive Heat Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Hot and humid conditions are expected through at least Wednesday
with heat indices over 100 possible Tuesday and Wednesday.
Periodic thunderstorms will occur as well, though many hours will
stay dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east and southeast at 10 to 20 mph.

LMZ740>745-241700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1153 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Sunday...
  Limited Thunderstorm Risk.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 23, 2:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
252 PM CDT Mon Aug 23 2021

ILZ008-010-232030-
Ogle IL-Lee IL-
252 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of western Lee and
southwestern Ogle Counties through 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dixon, Polo, Lost Nation, Grand Detour, Nelson, Harmon, Woodland
Shores, Eldena, Woosung and Nachusa.

Including the following interstate...
 I-88 between mile markers 45 and 60.

This includes...  Sauk Valley College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 8961 4188 8930 4165 8948 4176 8963
      4193 8963 4193 8967
TIME...MOT...LOC 1952Z 305DEG 24KT 4188 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LENNING

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:52 PM CDTSpecial Weather StatementLOTLee38 min
Aug 23, 3:47 PM CDTSpecial Weather StatementLOTLee43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.